Thunderstorm Wind, Northampton
- When
- August 13, 2:30 PM EST
- Where
- Northampton County, Mt Bethel
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 40.900, -75.117
A severe thunderstorm pulled down about a dozen poles in Upper Mount Bethel Township. Several trees were either split or pulled down in the township and also in Portland Borough.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm pulled down about a dozen poles in Upper Mount Bethel Township. Several trees were either split or pulled down in the township and also in Portland Borough. Two roadways were closed because of downed trees. Metropolitan Edison reported about 650 of its customers lost power.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 13, 9:55 AM EST, 4 hours 35 minutes earlier.
AREA FORECAST DISCUSSION...COR NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1055 AM EDT WED AUG 13 2003 DISC: CLOUDS THINNING OUT ACROSS THE AREA EXPOSING A POCKET OF DENSE FOG ALONG THE SE PART OF CFA...AND OTHER SPOTS OVER THE ERN SEABOARD. VSBY SHOULD RAPIDLY IMPROVE BEFORE NOONTIME. SNAPSHOT OF SPC COMPOSITE CONDTIONS OVER THE REGION INDICATE STRONG UVVS AND 300MB JET OVER CFA AND LOW LEVEL MOCV. ONCE WE REACH THE CONVECTIVE TEMP IN THE LOWER/MID 80S SHOULD START TO SEE DEVELOPING CU SOON. WILL BE KEEPING A CLOSE EYE ON MORE DEVELOPING SHOWERS/TSTMS AND FFGS. AS A RESULT OF THE FLOODING OVER A GOOD PART OF NEW CASTLE DE THE FFG ON TUE WAS 1.8 IN ONE HOUR BUT TODAY IS 1.5 INCHES AND 2.2 IN 3 HRS. OTHERWISE...HAVE SENT OUT A COR LSR FOR YESTERDAY. THNX TO ALL THE COUNTY COOR/SPOTTERS THAT HAVE SENT US UPDATED INFORMATION ON THE FLOODING. IN LIGHT OF ALL THE FLASH FLOODING EVENTS OF LATE...TODAY HAPPENS TO BE THE ANNIVERSARY OF THE 14 INCH RAINFALL OVER SPARTA SUSSEX COUNTY NEW JERSEY IN 2000. ASIDE FROM THE DENSE COASTAL FOG...QUIET ON THE MARINE. HAVE A GREAT DAY EBERWINE(COR FOR FFG VALUES) ***** KDIX/KDOV 88D/S NOT SHOWING MUCH PCPN EARLY THIS MORNING IN CONTRAST TO A FAIRLY ACTIVE MON AFTN AND EVENING. PATTERN OF UNSETTLED WEATHER IS PROGGED TO CONTINUE OVER THE FORECAST AREA UNTIL A FRONT PUSHES THROUGH FROM THE NORTHWEST LATE WED/ERLY THU. HAVE GONE WITH A 30 POP CHANCE OF SHOWERS AND THUNDERSTORMS TODAY AND WED...MAINLY AS DAYTIME HEATING AGGREVATES THE ATMOSPHERE. ANY RAIN THAT DOES DEVELOP COULD PRODUCE VERY HEAVY LOCAL DOWNPOURS AND SO HAVE KEPT THIS WORDING IN THE FCST TODAY AND WED. TEMPS ALSO ON THE RISE WITH HIGHS EXPECTED NEAR 90 OR SLIGHTLY HIGHER IN PHL ON WED AND THU AND INTO THE WEEKEND. HAVE NOT VENTURED TOO FAR FROM GUIDANCE IN TERMS OF TEMPS AND POPS. NEW GUIDANCE LATER TODAY MAY SHOW THE NEED TO INCREASE MAX TEMPS FOR LATER IN THE WEEK. FCSTID = 24 MPO 80 65 82 60 / 30 30 30 20 ABE 83 67 86 64 / 30 30 30 20 RDG 83 67 86 64 / 30 30 30 20 PHL 86 73 88 68 / 30 30 30 20 12N 81 66 83 62 / 30 30 30 20 SMQ 86 69 88 66 / 30 30 30 20 TTN 86 70 88 66 / 30 30 30 20 MIV 86 70 88 64 / 30 30 30 20 ACY 82 70 84 67 / 30 30 30 20 ILG 86 72 88 67 / 30 30 30 20 DOV 87 70 90 66 / 30 30 30 20 GED 87 70 90 67 / 30 30 30 20 ESN 86 70 87 66 / 30 30 30 20 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. JJM
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-131200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 600 AM EDT WED AUG 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS COULD PRODUCE HEAVY DOWNPOURS THIS AFTERNOON AND EVENING THAT COULD RESULT IN LOCALIZED FLOODING ON SMALL STREAMS/CREEKS AND IN AREAS OF POOR DRAINAGE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RPW
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-132230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 136 PM EDT WED AUG 13 2003 ...SCATTERED THUNDERSTORMS DEVELOPING... NOW THAT THE FOG HAS DISSIPATED...THE ATMOSPHERE IS BECOMING VERY UNSTABLE ACROSS THE REGION WITH SHOWERS AND THUNDERSTORMS DEVELOPING. THESE STORMS WILL PRODUCE LOCALIZED DOWNPOURS AND MAY EVEN BE ACCOMPANIED BY WIND GUSTS OF 30 TO 40 MPH. THIS SPEED MAY BE SUFFICIENT TO BRING DOWN TREES GIVEN THE SATURATED CONDITIONS THAT EXISTS FROM PERSISTENT HEAVY RAINS OF LATE. THE THUNDERSTORMS ARE FORMING IN SHORT LINES AND MAY EVEN MOVE OVER THE SAME GENERAL AREA PRODUCING TORRENTIAL DOWNPOURS ON THE ORDER OF ONE TO TWO INCHES AN HOUR. EBERWINE
The Philadelphia radar (KDIX), 122 km away, was scanning. The volume nearest the first event began at 19:28 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337198.